Observations placeholder

Olanzapine-induced diabetes in a seven-year-old boy

Identifier

012992

Type of Spiritual Experience

Hallucination

Number of hallucinations: 1

Background

Diagnosed with bipolar disorder?  At seven?

Then given an anti-psychotic which gave him diabetes.

It also made him obese.

Then given Valproic acid (VPA, valproate),which is a very powerful drug  used primarily in the treatment of epilepsy.

Which also gave him diabetes.

Poor poor little boy.

A description of the experience

J Child Adolesc Psychopharmacol. 2004 Winter;14(4):612-6.

Olanzapine-induced diabetes in a seven-year-old boy.

Courvoisie HE1, Cooke DW, Riddle MA.

The atypical antipsychotics have been recognized to induce diabetes mellitus and ketoacidosis in the adult psychiatric population. This report notes the onset of weight gain, diabetes, and apparent ketosis in a prepubertal boy diagnosed with bipolar disorder and treated with olanzapine.

The hyperglycemia rapidly normalized after discontinuation of the olanzapine.

Within 2 years, the diabetes recurred. In spite of the normalization of blood-glucose levels, urine ketone tests remained positive and were explained by the fact that patients taking valproic acid may have a false-positive urine test for ketones. Regular monitoring of glucose should be considered in children and adolescents who gain weight while treated with atypical antipsychotics.

PMID:  15662154

The source of the experience

PubMed

Concepts, symbols and science items

Concepts

Symbols

Science Items

Activities and commonsteps

Commonsteps

References